Alert archive / California / Gale Watches in 2019

Gale Watch 26, NWS Eureka, CA

November 23, 2019

NWS Eureka, CA issued this gale watch at Nov 23, 2019, 9:18 PM PST. It took effect at Nov 24, 2019, 7:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 23, 2019, 9:18 PM PST (05:18 UTC)
In effect from
Nov 24, 2019, 7:00 PM PST
Expired
Nov 24, 2019, 3:12 AM PST
In force
Issued by
NWS Eureka, CA

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this gale watch went out at Nov 23, 5:05 PM PST, 4 hours 13 minutes earlier.

Area forecast discussion, Nov 23, 5:05 PM PST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
505 PM PST Sat Nov 23 2019

.SYNOPSIS...Mild and dry conditions will chilly overnight lows
will continue through Monday. A potentially significant winter
storm will impact the area Tuesday and Wednesday, bringing high
elevation snow, gusty winds, low elevation rain, coastal small
hail, and potentially localized coastal flooding. This storm is
likely to impact holiday travel. Colder temperatures are expected
Tuesday through the end of the week, potentially very cold
Thursday through Saturday.

&&

.DISCUSSION...Mild, dry, and sunny conditions persist throughout
northwest California today as high pressure continues to dominate
the region. Overnight tonight, chilly overnight lows can once
again be expected in low elevations, particularly across interior
valleys where lows will once again fall into the 20s. For the most
part, Sunday afternoon conditions will be very similar to today,
perhaps with some increasing high level cloudiness as the day
wears on.

Late Sunday through Monday, northern California will see the first
hints of a major pattern change as a weak shortwave quickly passes
by the region from the northwest. As this occurs, some very light
showers will be possible across mainly Del Norte county, but most
areas will remain dry. However, this will also usher in some
breezy northerly winds, and afternoon temperatures are expected to
be notably cooler than the previous day in most areas. Overnight
lows will once again be chilly in interior valleys, and likely
even cooler than the previous two nights.

While Monday's weather will be noticeably different compared to
recent days, it is only a prelude to what is expected on Tuesday.
Confidence continues to increase that a potentially significant
and dynamic low pressure system will impact the northern
California coast beginning on Tuesday, bringing with it the
potential for significant snow accumulations across mountainous
areas and highway passes, moderate to heavy rain in low
elevations, small hail in coastal areas, and strong to potentially
very strong winds. While there remains some uncertainty regarding
the exact details, particularly regarding the wind, it is
increasingly likely that holiday travel will be impacted by this
storm at the very least, and high-end potential does exist. The
storm will impact the are between early Tuesday and sometime late
Wednesday, with en extended cold period likely to linger through
the end of the week. See below for more details about each
specific threat and their impacts.

.SNOW...Accumulating snow is expected throughout interior
mountains between sometime Tuesday and Wednesday afternoon...and
potentially all the way into Thursday morning. Snow levels will
be somewhat variable and a bit uncertain, but current data
suggests that significant accumulating snow will be possible from
roughly 2500 feet and up. Some lighter amounts will also be
possible as low as 1500 feet at times, particularly by Wednesday
morning. While the total snow accumulations on our busier highway
passes remains somewhat uncertain, enough confidence exists to
issue a Winter Storm Watch for elevations above 2500 feet in
Humboldt, Trinity, and northeast Mendocino counties.

.WIND...While there remains a high degree of model spread and
uncertainty, the potential for rapid cyclogenesis will exist near
the northwest California coast on Tuesday. Should reality closely
resemble some of the stronger recent model runs, strong to very
strong winds will be possible in many areas sometime Tuesday in
Northwest California. We have opted to refrain from issuing a High
Wind Watch at this time, but this may be needed in future
forecasts.

.RAIN...Moderate to briefly heavy rain can be expected Tuesday,
likely beginning late in the morning and increasing through the
afternoon and evening. While the heaviest rain will likely be
relatively brief, rates could become at least temporarily
heavy...particularly right along the passing cold front. The
steadier rain will push through the area during the afternoon, and
will be followed by waves of convective showers Tuesday night
through Wednesday. This rain is not expected to result in flooding
concerns due to the low flow in area rivers, but there may be some
localized ponding on some roads. Showers will diminish Thursday.

.SMALL HAIL/THUNDERSTORMS...With the arrival of convective showers
late Tuesday, some bouts of small hail will be possible in coastal
low elevations. A few strikes of lightning will also be possible
at times. This will likely continue through Wednesday.

.THURSDAY THROUGH SATURDAY...By Thursday, shower activity will
diminish as the low pressure system moves to our south. However, a
much colder airmass will settle into the area, resulting in
downright cold temperatures that will last through the end of the
week. Overnight lows in interior areas will likely fall into the
low 20s and even the teens by Thursday night, with a freeze
possible along the coast. Afternoon high temperatures will also be
well below normal through the end of the week. By Saturday, model
guidance continues to hint that another precipitation event may
begin to impact the region, although the potential impacts remain
uncertain at this time. /BRC

&&

.AVIATION...Mostly VFR conditions are expected to continue
through the next 24 hours. The exception will be some fluctuating
visibilities in haze along the Redwood Coast along the the
potential for some late night stratus and fog at KACV. Uncertainty
is high regarding the latter. Otherwise, winds will be generally
light, although N winds will increase to around 12 knots Sunday
afternoon at KCEC. VFR conditions are expected at KUKI with light
winds.

&&

.MARINE...W to NW swell at 10 to 12 feet and a 14 to 16 second
period is presently traversing the waters. In addition, N winds
are producing short period waves of around 4 to 6 feet at 6
seconds, highest over the outer waters. Northerly winds will
increase late tonight and on Sunday with speeds maxing out around
30 knots over the S outer waters by early Monday. As a result, a
period of gale force gusts is possible by that time. A short
duration Gale Watch may be needed for the S outer zone, but
uncertainty and the marginal speeds preclude issuance at this
time.

Another NW swell will build into the waters late tonight and
Sunday, pushing periods back up to near 16 seconds with wave
heights remaining in the 10 to 12 foot range. This will happen
again Monday night with yet another swell moving into the waters.

The GFS and ECMWF continue to develop a rather potent surface low
NW of the area on Tuesday and drop it almost directly across our
area before it rapidly fills. The GFS is far deeper with this low,
with the 12Z model run bombing to 974 mb at 00Z Wednesday about
50 SM W of KCEC. The ECMWF deepens the low to 996 mb, with the
position of the low a bit farther to the S (moving onshore just S
of Cape Mendocino). Forecast-wise, a lot hinges on the ultimate
position and strength of this low. While the models continue to
vary from model to model, and run to run, it appears that the
solution of a deepening low near the NW CA coast late Tuesday
appears to be legitimate. See the beach hazards section for more
coastal information. /SEC

.BEACH HAZARDS...Southerly surface winds are expected to rapidly
ramp up ahead of the aforementioned surface low on Tuesday, then
rapidly veer to NW as it moves inland later Tuesday night. Surf
heights are likely to rapidly build as a result. If the GFS
solution is realized, surf heights will briefly reach High Surf
Advisory/Warning criteria. If the weaker solution pans out, we may
still need a High Surf Advisory.

Another concern is the potential for coastal flooding. We're
entering a period of high astronomical tides during the coming week.
There is the potential of tide heights briefly reaching almost 2
feet above predicted levels along portions of the NW CA coast if the
GFS forecast solution is realized. Even if we only attain tidal
anomalies of half that, we'll reach Coastal Flood Advisory criteria.
Timing will be a big factor, as the highest daily tides will be
occurring during the late morning, and the strongest onshore winds
are currently expected later in the day.

For now, we'll ramp up mention of these threats in the AFD and HWO,
as well as future decision support. /SEC
&&

.FIRE WEATHER...Gusty northerly to northwesterly winds are
expected in many areas Monday. However, relative humidity levels
will be generally only moderately low in most areas, which will
mitigate the fire weather threat. However, elevated conditions may
develop across interior Mendocino and eastern Trinity counties
where minimum humidity levels may reach as low as 25 to 30 percent
Monday afternoon. This threat will quickly diminish Tuesday as
widespread wetting rain, mountain snow, and much cooler
temperatures are expected. /BRC

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Winter Storm Watch from Tuesday morning through Wednesday
     afternoon for CAZ105>108-111.

NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until 9 AM PST Tuesday for PZZ450-455-470-
     475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Nov 23, 3:47 PM PST, 5 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
347 PM PST Sat Nov 23 2019

CAZ101-103-104-109-250000-
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
347 PM PST Sat Nov 23 2019

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Widespread precipitation will move over the area Tuesday and persist
through Wednesday. Mountain snow will be likely above 2500 feet,
along with small hail in heavier rain showers. Strong winds will also
be possible. This will create potentially hazardous travel
conditions Tuesday through Wednesday, and may impact holiday travel.

Localized coastal flooding will also be possible around high tide
Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ105>108-111-250000-
Northern Humboldt Interior-Southern Humboldt Interior-
Northern Trinity-Southern Trinity-Northeastern Mendocino Interior-
347 PM PST Sat Nov 23 2019

...WINTER STORM WATCH IN EFFECT FROM TUESDAY MORNING THROUGH
WEDNESDAY AFTERNOON...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Widespread precipitation will move over the area Tuesday and persist
through Wednesday. Mountain snow will be likely above 2500 feet, in
addition to potentially strong winds. This will create potentially
hazardous travel conditions Tuesday through Wednesday, and may impact
holiday travel.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-110-250000-
Del Norte Interior-Northwestern Mendocino Interior-
347 PM PST Sat Nov 23 2019

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Widespread precipitation will move over the area Tuesday and persist
through Wednesday. Mountain snow will be likely above 2500 feet, in
addition to potentially strong winds. This will create potentially
hazardous travel conditions Tuesday through Wednesday, and may impact
holiday travel.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ112-113-250000-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
347 PM PST Sat Nov 23 2019

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Widespread precipitation will move over the area Tuesday and persist
through Wednesday. Mountain snow will be likely above 3000 feet, in
addition to potentially strong winds and bouts of accumulating small
hail. This may create locally hazardous travel conditions Tuesday
through Wednesday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 24, 3:12 AM PSTGale WarningEKA30 hr
Nov 24, 1:23 PM PSTHigh Wind WatchEKADel Norte, Humboldt, Mendocino, Trinity21 hr
Nov 24, 2:37 PM PSTGale WatchEKA18 hr
Nov 24, 2:37 PM PSTStorm WatchEKA18 hr

Nearby

Gale Watches in California, 2019Every gale watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.